Acta Informatica

, Volume 17, Issue 3, pp 245–265

Deleting the root of a heap

  • Ernst E. Doberkat

DOI: 10.1007/BF00264353

Cite this article as:
Doberkat, E.E. Acta Informatica (1982) 17: 245. doi:10.1007/BF00264353


The average behavior of the familiar algorithm for root deletion is considered, when every heap has the same probability to occur. The analysis centers around the notion of a viable path in the tree representation, i.e. such a path the label which replaces the label of the root may be allowed to travel when the heap is reconstructed. In case the size of the heap is a power of 2 it is shown that both the expected number of comparisons and of interchanges are asymptotically equal to the respective numbers in the worst case.

Copyright information

© Springer-Verlag 1982

Authors and Affiliations

  • Ernst E. Doberkat
    • 1
  1. 1.Department of Mathematics and Computer ScienceClarkson College of TechnologyPotsdamUSA